Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 152, NWS St. Louis, MO

October 30, 20134 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 30, 2013, 9:28 AM CDT for 4 counties in Missouri. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 30, 2013, 9:28 AM CDT (14:28 UTC)
Expired
Oct 30, 2013, 10:15 AM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marion County, MO, Monroe County, MO, Ralls County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 163 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 30, 10:03 AM CDTHAIL 0.56 Wnw Shelbina, MO
Oct 30, 10:25 AM CDTHAIL 0.25Shelbina, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2013-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2013-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WUUS53 KLSX 301428
SVRLSX
MOC127-137-173-205-301515-
/O.NEW.KLSX.SV.W.0152.131030T1428Z-131030T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
928 AM CDT WED OCT 30 2013

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MARION COUNTY IN NORTHEAST MISSOURI...
  NORTHERN MONROE COUNTY IN NORTHEAST MISSOURI...
  NORTHWESTERN RALLS COUNTY IN NORTHEAST MISSOURI...
  SHELBY COUNTY IN NORTHEAST MISSOURI...

* UNTIL 1015 AM CDT

* AT 923 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
  CLARENCE...AND MOVING EAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL 2     
           MILES EAST OF BEVIER IN MACON COUNTY ALONG WITH 55 MPH    
           WIND GUSTS.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  SHELBINA...MONROE CITY...CLARENCE...WOODLAWN...MAUD...
  SHELBYVILLE...GRANVILLE...EMDEN...WARREN...PHILADELPHIA...DUNCANS
  BRIDGE...LEONARD...BETHEL...HUNNEWELL...STOUTSVILLE...INDIAN CREEK
  AND FLORIDA.

THIS WARNING INCLUDES MARK TWAIN LAKE RECREATIONAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3991 9161 3945 9171 3952 9231 3969 9231
      3970 9230 3995 9228
TIME...MOT...LOC 1426Z 281DEG 40KT 3975 9231

HAIL...1.00IN
WIND...60MPH

$$

PHILLIPSON
2 follow-up statements
425 
WWUS53 KLSX 301457
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
957 AM CDT WED OCT 30 2013

MOC127-137-173-205-301515-
/O.CON.KLSX.SV.W.0152.000000T0000Z-131030T1515Z/
MARION MO-MONROE MO-RALLS MO-SHELBY MO-
957 AM CDT WED OCT 30 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SHELBY...
NORTHWESTERN RALLS...NORTHERN MONROE AND WESTERN MARION COUNTIES
UNTIL 1015 AM CDT...

AT 954 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
SHELBINA...AND MOVING EAST AT 45 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZED HAIL 2      
         MILES EAST OF BEVIER IN MACON COUNTY ALONG WITH 55 MPH      
         WIND GUSTS.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MONROE CITY...WARREN...PHILADELPHIA...HUNNEWELL...STOUTSVILLE...
INDIAN CREEK AND FLORIDA.

THIS WARNING INCLUDES MARK TWAIN LAKE RECREATIONAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3991 9161 3945 9171 3952 9231 3969 9231
      3970 9230 3995 9228
TIME...MOT...LOC 1456Z 281DEG 40KT 3969 9188

HAIL...1.00IN
WIND...60MPH

$$

PHILLIPSON
888 
WWUS53 KLSX 301515
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1015 AM CDT WED OCT 30 2013

MOC127-137-173-205-301525-
/O.EXP.KLSX.SV.W.0152.000000T0000Z-131030T1515Z/
MARION MO-MONROE MO-RALLS MO-SHELBY MO-
1015 AM CDT WED OCT 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR SHELBY...NORTHWESTERN RALLS...
NORTHERN MONROE AND WESTERN MARION COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3991 9161 3945 9171 3952 9231 3969 9231
      3970 9230 3995 9228
TIME...MOT...LOC 1515Z 281DEG 40KT 3965 9161

$$

PHILLIPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 9:27 AM CDT, 1 minute earlier.

Area forecast discussion, Oct 30, 9:27 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
927 AM CDT Wed Oct 30 2013

.SHORT TERM:  (Through Late Tonight)
Issued at 926 AM CDT Wed Oct 30 2013

Based on latest obs, will extend the current dense fog advisory
for our southwest Illinois counties through 11 am. Visibilities
over Missouri (including MO portion of STL metro) and west central
Illinois have improved enough that advisory no longer needed in
these areas.

Truett

.LONG TERM:  (Tonight through Tuesday)
Issued at 349 AM CDT Wed Oct 30 2013

(Tonight - Thursday Night)

Guidance continues to be in good agreement with the strong upper
system over the Rockies, so have made few changes to the going
forecast.  The closed low will open up and move into the Great
Plains and then further east tonight into Thursday.  It should be a
fairly wet period with the Gulf of Mexico wide open, and a 40-60kt
low level jet pumping moisture up into the Mid-Mississippi Valley.
Moisture convergence along with dynamic lift from the approaching
upper level trof will be plenty of forcing to produce showers and
thunderstorms across the area.  The probability of rain is almost as
close to certain as it ever gets, but exact timing and amounts are
still in question.  Feel pretty confident that the entire area will
see measurable precipitation tonight and Thursday, but it's likely
there will also be some dry periods.  The hourly details of the
convective forecast are impossible to nail down at this time, so
have stuck with 6-12 hour blocks of categorical pops.  HPC qpf
guidance continues to look pretty reasonable so have stuck with it.
SPC backed the day2 slight risk back up into the southern portion of
our CWFA across the eastern Ozarks and southwest Illinois.  The
kinematics will be very strong in this case with 0-6km bulk shear in
excess of 70kts and 0-1km shear in excess of at least 40kts across
the slight risk area.  Models only have show about 200-300 J/kg of
CAPE though.  Personally I'd like to see CAPE values greater than
400-500 J/kg, but given the ludicrous shear I can't say there won't
be severe thunderstorms.  At any rate, the surface front should
sweep through by early-mid evening effectively ending the rain and
any severe threat across the area.

(Friday - Tuesday)

Friday through Sunday should be dry as a Pacific high builds across
the country.  The center of the high should be down across the Lower
Tennessee Valley by 12Z Sunday.  Temperatures on Friday will remain
mild in westerly flow with highs running around 5 degrees above
normal.  For Saturday and Sunday the wind will turn to the northwest
allowing some cooler air to filter across the Mississippi Valley
and temperatures will be near or a few degrees below normal.  The
ridge moves east on Monday, and the wind will shift back to a
southerly direction, and low level moisture will begin to move back
into the region as another longwave trof sharpens up over the
Rockies.  Medium range guidance remains in good agreement in
producing another round of rain over the area as the low level jet
ramps up Monday into Tuesday.

Carney

&&

.AVIATION:  (For the 12z TAFs through 12z Thursday Morning)
Issued at 704 AM CDT Wed Oct 30 2013

Warm front continues to make very slow progress to the north, so
dealing with dense fog at taf sites this morning. Went with
quarter to half mile vsbys through 14z, then conditions improve.
As for cigs, sites along Interstate 70 to see cigs lift to mvfr by
14z, then to vfr after 17z. However, KUIN to remain socked in with
ifr cigs til 17z when front lifts north of KUIN. East winds to
veer to the south and increase after front moves through. As for
pcpn chances, hard to pin down. Will just see scattered activity
this morning with better chances later this afternoon and into the
overnight hours. Best thunderstorm chances will be along and south
of I-70, so have mention in these tafs between 17z and 22z, then
just have showers with vcts mention.

Specifics for KSTL:
Warm front continues to make very slow progress to the north, so
dealing with dense fog in metro area this morning. Went with
quarter mile vsby through 14z, then conditions improve. As for
cigs, ifr/mvfr cigs to lift to vfr by 17z. Southeast winds to veer
to the south and increase by 14z. As for pcpn chances, hard to
pin down. Will just see scattered activity this morning with
better chances later this afternoon and into the overnight hours.
Best thunderstorm chances will be between 19z and 22z, then just
have showers with vcts mention through rest of forecast period.

Byrd

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...DENSE FOG ADVISORY until 11 AM CDT this morning FOR Bond IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Montgomery IL-St. Clair IL-Washington
     IL.

&&

WFO LSX
Hazardous weather outlook, Oct 30, 9:21 AM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
921 AM CDT WED OCT 30 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
921 AM CDT WED OCT 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL CONTINUE TO REDUCE THE VISIBILITY TO 1/4
MILE OR LESS THROUGH MID MORNING OVER PARTS OF SOUTHWEST
ILLINOIS...AND A DENSE FOG ADVISORY REMAINS IN EFFECT FOR
SOUTHWEST ILLINOIS UNTIL 11 AM.

SEVERAL ROUNDS OF THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT...AND
SOME OF THESE STORMS WILL BE STRONG WITH HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT PERIODS OF THUNDERSTORMS ON THURSDAY. SOME OF THE STORMS
MAY BE SEVERE ACROSS PARTS OF SOUTHEAST AND EAST CENTRAL MISSOURI
AS WELL AS SOUTHWEST ILLINOIS. THE PRIMARY THREAT WILL BE
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH.

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 5:11 AM CDTDense Fog AdvisoryLSXAudrain, Knox, Lewis, Lincoln, Marion, Monroe and 6 more4 hr
Oct 30, 4:05 PM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Cole, Knox, Lewis and 8 more20 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.